Texas, 2009

Hail and Damaging Winds in Texas, August 26, 2009

August 26, 2009 · NWS HGX · 6 events in 4 counties and zones

Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 26, 9:15 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 26, 9:15 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT WED AUG 26 2009

.DISCUSSION...
SCT TSTMS ARE OCCURRING ACROSS N CEN AND NE PORTIONS OF THE AREA THIS
MORNING. THE ATMOSPHERE OVER SE TX IS MOIST AND UNSTABLE AND THE
CWA IS LOCATED JUST WEST OF A MID/UPPER LEVEL LOW. THERE IS AN
UPPER LEVEL JET STREAK TO THE WEST OF THE UPPER LOW THAT IS AIDING
THE LIFT ACROSS THE AREA AND THIS WILL CONTINUE THROUGH THE DAY
AND INTO THE EVENING. BELIEVE WE WILL SEE A FEW SVR TSTMS TODAY
AND THIS EVENING WITH HAIL AND STRONG WINDS BEING THE MAIN THREAT.
IN UPDATED ZONES HAVE MENTIONED THE SVR TSTM POSSIBILITY. SCT
POPS LOOK APPROPRIATE...ALTHOUGH WE MAY SEE SOME CLUSTERS OF
STRONG TO SEVERE TSTMS...JUST HARD TO PREDICT EXACTLY WHERE AT
THIS POINT. 33
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      99  75  98  73  96 /  30  20  20  30  30
HOUSTON (IAH)              95  74  95  74  95 /  40  30  20  20  40
GALVESTON (GLS)            91  80  90  80  89 /  40  30  20  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
Hazardous weather outlook, Aug 26, 3:41 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 AM CDT WED AUG 26 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-270945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
441 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY WILL BE POSSIBLE AGAIN TODAY WITH SOME
STORMS BECOMING STRONG TO SEVERE. UPPER LEVEL WINDS MAY BE ENOUGH
TO SUPPORT ORGANIZED THUNDERSTORM ACTIVITY WITH STRAIGHT LINE
WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN THREATS. SOME SMALL
HAIL WILL ALSO BE POSSIBLE IN SOME OF THE STRONG TO SEVERE
STORMS. THUNDERSTORM ACTIVITY COULD DEVELOP OVER EAST TEXAS AND
THEN MOVE INTO SOUTHEAST TEXAS BY THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND EARLY
NEXT WEEK. A FRONTAL BOUNDARY WILL MOVE INTO THE REGION AND STALL
FRIDAY INTO SATURDAY. THIS FRONTAL BOUNDARY ALONG WITH AN ACTIVE
JET STREAM ARE EXPECTED TO SUPPORT THUNDERSTORM ACTIVITY THROUGH
TUESDAY. SOME STORMS COULD BE STRONG WITH LOCALLY HEAVY RAINFALL
BUT IT IS UNCERTAIN AS TO WHETHER ANY STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 26, 8:41 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CDT WED AUG 26 2009

TXZ177-199-261530-
MONTGOMERY-WALKER-
941 AM CDT WED AUG 26 2009

...SPECIAL WEATHER STATEMENT...

AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WILLIS...MOVING SOUTHWEST AT
15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LAKE CONROE DAM...
HUNTSVILLE STATE PARK...WOODLOCH...WILLIS...SHENANDOAH...PORTER
HEIGHTS...PANORAMA VILLAGE...OAK RIDGE NORTH...NEW WAVERLY...
MONTGOMERY...CUT AND SHOOT...CONROE AND CHATEAU WOODS.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3008 9534 3030 9576 3069 9556 3056 9535
      3052 9536 3042 9532 3039 9525 3036 9521
      3032 9522 3033 9521
TIME...MOT...LOC 1440Z 033DEG 13KT 3049 9542

The radar

The Houston radar (KHGX), 116 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 26, 9:35 AM CST
Where
Montgomery County, 3.28 mi ENE of Montgomery
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.400, -95.630

Strong thunderstorm winds downed trees and branches. Some large branches fell on homes.

Hail, Grimes

When
August 26, 1:40 PM CST
Where
Grimes County, 0.69 mi N of Bedias
Measured
0.88 in hail
Reported by
Public
Coordinates
30.780, -95.950

A severe thunderstorm produced nickel sized hail.

Thunderstorm Wind, Grimes

When
August 26, 2:19 PM CST
Where
Grimes County, 0.69 mi N of Carlos
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.590, -96.080

A severe thunderstorm produced strong winds that downed some trees.

Thunderstorm Wind, Wharton

When
August 26, 4:30 PM CST
Where
Wharton County, 0.69 mi S of Louise
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
29.110, -96.400

A severe thunderstorm produced strong winds that blew down a billboard along Business 59 near Louise.

Hail, Houston

When
August 26, 6:55 PM CST
Where
Houston County, 0.91 mi NW of Grapeland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.490, -95.480

A severe thunderstorm produced quarter size hail.

Hail, Houston

When
August 26, 6:58 PM CST
Where
Houston County, 1.9 mi WNW of Grapeland
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.490, -95.500

A severe thunderstorm produced golf ball size hail just west of Grapeland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184872, 184873, 184875, 184876, 184877, 184878.